Take a break to prevent a break!
“Don’t use it for more than five years!”
We recently came across this article about the long term effects of Alendronic acid and thought we should bring it to your attention. The long and the short of it is that it is not a good idea to use the drug for periods of longer than 5 years, as it has the effect of making your bones go brittle and actually causing breaks.
Naturopath, Jacob Schor, ND, FABNO, writes:
“The drugs that have been used with apparent success to treat osteoporosis may now have a problem. Alendronate may weaken bone and lead to increased fracture risk.
Alendronate is the drug we know as Fosamax. It belongs to a class of drugs called bisphosphonates. These chemicals were developed in the 19th century but were not investigated until the 1960s for bone metabolism. Their non-medical use was to soften water in irrigation systems used in orange groves. The rationale for giving them to people is that they prevent the dissolution of hydroxylapatite, the principal bone mineral, so stopping bone loss. Only in the 1990s was their actual mechanism of action explained when Merck brought Fosamax to the market place.
There is little doubt that these drugs do what they are supposed to over the short term: they increase bone density and decrease fracture risk.”
“From the first use of these drugs, there was always a theoretical worry. Recall that there are two main processes that occur constantly in the bone: osteoclastic activity that breaks down old bone, and osteoblastic activity that builds up new bone. This constant turnover of bone maintains healthy and strong bone. These drugs stop the osteoclastic activity so that the old bone is left untouched. This increases bone density measurements. The worry was that because these drugs halt normal bone turnover people using them would end up with dense but more brittle bones. As the early studies consistently showed a rapid reduction in fracture rates, this concern faded.
These early worries unfortunately were not just a product of naturopathic paranoia; the problems just took a few years to show up.
The May/June 2008 issue of The Journal of Orthopaedic Trauma published a report on “Low-energy femoral shaft fractures associated with alendronate use.” The authors reviewed records of 70 patients who had sustained low energy femur fractures. That means their femurs broke without any major stress. Rather they did little things such as walking or stepped off a curb and thus triggered the breaks. These weren’t young people, their average age was about 75. Of these 70 patients, 25 of them, a little over a third (36%), were taking Fosamax. Nineteen (76%) of those 25 patients demonstrated a simple, transverse fracture with a unicortical beak in an area of cortical hypertrophy. This is a rare and peculiar type of fracture. Only 1 patient of those not taking Fossamax (2%) had this kind of bone break. When the statistics were worked out, the numbers tell us that Fosamax use significantly increased risk of these fractures: the odds ratio was 139.33, 95% CI [19.0-939.4], P < 0.0001). You can say those taking Fosamax were about 140 times more likely to get one of these rare fractures. It took about 7 years for this problem to occur. Those taking Fosamax less than 2.5 years were not at greater risk.
A 2009 paper in Geriatrics continued this story. It tells us that, “The fractures are often preceded by pain in the affected thigh…” this paper suggests that patients not take Fosamax for longer than five years. Another 2009 article, this one in Clinical Calcium, echoed this warning and suggested that, “… alendronate treatment might be stopped for a while after 5 years to prevent [these kinds of]… fractures.”
Few doctors and fewer patients are paying attention to duration of Fosamax use. Most patients will report they’ve taken Fosamax, “for awhile.” We need to start spreading the message, “for awhile” should be less than five years.”
“In our practice we are suggesting a break from use after a shorter period of time, about three years. Discontinuing Fosamax use and relying solely on naturopathic treatments even for an interval of time, may, in the long run prove to be a safer course of action.”
For the full article and links to the relevant research: